Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 8, 2020Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 8, 2020, 3:40 AM CDT for Swift County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 3:40 AM CDT (08:40 UTC)
Expired
Jul 8, 2020, 4:15 AM CDT
In force
35 min
Issued by
NWS Twin Cities, MN

County Swift County, MN

The radar

The Minneapolis radar (KMPX), 170 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS83 KMPX 080840
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 AM CDT Wed Jul 8 2020

MNZ055-080915-
Swift-
340 AM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SWIFT COUNTY...

At 340 AM CDT, a strong thunderstorm was located 7 miles northeast of
Appleton, or 21 miles south of Morris, moving east at 35 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Benson around 405 AM CDT.
  Lake Hassel around 410 AM CDT.
  Murdock around 415 AM CDT.

Other locations impacted by this storm include Benson Airport, De
Graff, Danvers, Swift Falls, Clontarf and Holloway.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4542 9551 4542 9546 4541 9543 4516 9539
      4517 9599 4535 9601
TIME...MOT...LOC 0840Z 264DEG 30KT 4527 9590 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 7, 11:05 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 11:05 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1105 PM CDT Tue Jul 7 2020

.Updated for 06Z Aviation Discussion...
Issued at 1102 PM CDT Tue Jul 7 2020

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 302 PM CDT Tue Jul 7 2020

Surface analysis this afternoon shows a west-east oriented cold
front sitting over the I-90 corridor over SD-MN-WI, then curling
northeast to its main low pressure center over Hudson Bay. It also
transitions to a warm front over central Montana. Aloft, a weak
shortwave disturbance is moving across WI and away from the area
while a small broad ridge from the deep South up to the Dakotas
approaches from the west. A longwave trough sits over far western
NOAM.

After isolated morning convection in association with the exiting
shortwave trough, the incoming ridge has capped off the atmosphere
sufficiently and will maintain itself this evening through the
overnight hours. This will prevent any additional
showers/thunderstorms from impacting the WFO MPX coverage area for
the rest of the day today and through the overnight hours.
Afternoon cumulus development will diminish with the loss of
daytime heating, just allowing for passing high clouds overnight.
However, the ridge axis aloft will shift to the east tomorrow
while the next organized frontal system pushes through the Dakotas
and will move into western MN by late day tomorrow. Its warm
front is expected to lift north through southern-central MN and
western WI during the day, effectively placing the coverage area
within the warm sector of the arriving system. With an eroding cap
and the longwave trough shifting east, stronger southwesterly low
level flow within the warm unstable warm sector will contribute
to much more instability by mid- to-late Wednesday afternoon. As
capping erodes by late day, thunderstorms will initiate upstream
in the Dakotas and move east southeast across the area during the
evening into early morning hours Wednesday and Wednesday night.
Some of the storms may become strong to severe with large hail and
damaging winds, as alluded to in the SPC Day 2 Outlook.
Coverage/duration is highly uncertain, which has been reflected in
the CAMs the past several days, but given the larger-scale
scenario with the frontal positions and falling heights with the
exiting ridge, having pops into the "likely" range is certainly
viable.

The other concern for Wednesday is the heat. With highs surging
into the lower 90s for much of southern MN into western WI, and
potentially as high as 94-96 degrees, and dewpoints reaching the
lower 70s for much of the coverage area, this will push heat index
values to near 100 for much of southern-eastern MN into western
WI. Confidence is high enough in this thinking to issue a Heat
Advisory for southern-eastern MN and portions of western WI,
including the entire Twin Cities metro (for heat index values
there of 95-100 degrees).

.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM CDT Tue Jul 7 2020

Adjusted PoPs lower across portions of west and central Minnesota
on Thursday as dry westerly flow settles in behind the cold front.
Kept higher PoPs across southern MN and west-central Wisconsin as
the boundary will linger and influence showers through Thursday
afternoon. Friday looks to dry out in between shortwaves, but
another shortwave trough tops the ridge over the SW CONUS. There
are still some model differences regarding the placement of the
forcing so I've opted to retain the higher NBM PoPs on Saturday
until there is better confidence.

The zonal flow should provide some minor relief from the tropical-
like dew points this weekend. Temperatures will remain in the mid
to upper 80s and dew points in the lower 60s. This relief will
be short lived as guidance builds the SW CONUS ridge toward the
Plains and the heat/humidity will return to the Upper Midwest next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1102 PM CDT Tue Jul 7 2020

VFR conditions throughout. Could be a few spots of patchy fog, but
southeasterly winds should increase and keep it from getting too
widespread so did not include mention in the TAFs. Thunderstorms
are expected to develop later Wednesday afternoon at KRWF KAXN and
KSTC and could affect the other sites in the evening and overnight.

KMSP...
Mainly VFR conditions throughout, but thunderstorms are expected
to develop later Wednesday afternoon out west and could affect
KMSP during the evening. The precipitation has trended slow, so
pushed back the timing in the TAFs.

/OUTLOOK FOR KMSP/
Thu...Mainly VFR with TSRA/MVFR early. Wind SW 5-10 kts.
Fri...VFR. Wind NW 5 kts.
Sat...Mainly VFR. Chance TSRA/MVFR. Wind W to NW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon to 7 PM CDT Wednesday for WIZ023>028.

MN...Heat Advisory from noon to 7 PM CDT Wednesday for MNZ059>063-
     066>070-075>078-083>085-092-093.

&&

SHORT TERM...JPC
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Jul 8, 3:37 AM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
337 AM CDT Wed Jul 8 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
337 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

An Excessive Heat Warning is in effect today for the Twin Cities
metro with a Heat Advisory in effect for much of the rest of
central and southern Minnesota and west central Wisconsin. Heat
indices of 100 to 103 degrees are expected.

There is a Slight Risk of severe thunderstorms late this afternoon
and tonight. Large hail, damaging winds, and heavy rainfall are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic thunderstorms are expected through early next week.
There is a Slight Risk of severe storms across western Wisconsin
Thursday, with a Marginal Risk across eastern Minnesota. Large
hail, damaging winds, and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
tonight.

Borghoff

In the hours before

Special weather statement, Jul 8, 3:40 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 AM CDT Wed Jul 8 2020

MNZ055-080915-
Swift-
340 AM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SWIFT COUNTY...

At 340 AM CDT, a strong thunderstorm was located 7 miles northeast of
Appleton, or 21 miles south of Morris, moving east at 35 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Benson around 405 AM CDT.
  Lake Hassel around 410 AM CDT.
  Murdock around 415 AM CDT.

Other locations impacted by this storm include Benson Airport, De
Graff, Danvers, Swift Falls, Clontarf and Holloway.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4542 9551 4542 9546 4541 9543 4516 9539
      4517 9599 4535 9601
TIME...MOT...LOC 0840Z 264DEG 30KT 4527 9590

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:39 AM CDTExcessive Heat WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more17 hr
Jul 8, 5:17 AM CDTSpecial Weather StatementMPXDouglas, Pope, Todd43 min
Jul 8, 6:00 AM CDTSpecial Weather StatementMPXDouglas, Todd30 min
Jul 8, 6:13 AM CDTSpecial Weather StatementMPXPope47 min
Jul 8, 6:29 AM CDTSpecial Weather StatementMPXMorrison, Todd46 min
Jul 8, 6:48 AM CDTSpecial Weather StatementMPXStearns42 min
Jul 8, 7:08 AM CDTSpecial Weather StatementMPXBenton, Isanti, Kanabec, Mille Lacs, Sherburne67 min
Jul 8, 7:25 AM CDTSpecial Weather StatementMPXMeeker, Wright65 min
Jul 8, 8:18 AM CDTSpecial Weather StatementMPXAnoka, Carver, Chisago, Hennepin, Ramsey, Scott and 1 more57 min
Jul 8, 8:36 AM CDTSpecial Weather StatementMPXWright24 min
Jul 8, 6:35 PM CDTSpecial Weather StatementMPXTodd25 min
Jul 8, 6:43 PM CDTTornado WarningMPXTodd19 min
Jul 8, 6:59 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd31 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.